MAUDE Adverse Event Report: EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

EXACTECH, INC. NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Model Number NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS
Medical Device Problem Code Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Discomfort (2330); Osteolysis (2377); Insufficient Information (4580)
Date of Event 04/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional information, including the product investigation, will be submitted within 30 days of receipt.
 
Event or Problem Description
As reported, the radiological examination was carried out as part of an operation in the area of abdominal surgery.Findings of the patients treated with this implant.One of them impressed for 5 years implantation increased decentration of the head in the inlay as well as an incipient osteolysis in the bony interface of the metal cup as a sign of significant inlay wear.
 
Additional Manufacturer Narrative
(h3) in march, 2021, exactech received user mir reports from bfarm related to 4 cases reported by surgeons at westersede hospital in germany for wear of the gxl polyethylene acetabula liner.Further investigation with the surgeons at westerstede revealed that they had 18 patients (11 unilateral and 7 bilateral), with 22 gxl liners that were exhibiting signs of wear potentially requiring revision.The following complaints were entered into the global complaint handling system to document the analyses of these cases and vigilance reporting report.The mechanisms of wear of polyethylene acetabular liners are clinically well known in total hip arthroplasty (tha).¿conventional¿ uhmwpe has good mechanical properties but is inherently prone to wear.¿highly¿ cross linking has helped with wear but increased risk of liner fractures when used with modern locking mechanisms, large heads, thinner liners.Cup malposition can further lead to edge loading/early fracture; thus, some companies chose to use ¿moderate¿ x linking of the polyethylene liner to optimize fracture resistance and improve wear properties.Exactech took this approach with the gxl moderately crosslinked acetabular liner.In a worldwide analysis of gxl failures, common characteristics revealed that components positioned with anteversion and/or abduction (often seen with anterior approaches) result in edge loading of the gxl liner.This is combination with large femoral heads with thinnest liner, and/or lateralized or face changing liners further increases the risk for wear of the gxl liner ( ~2.Ox greater and ~2.5x greater, respectively).Westerstede hospital provided 18 sets of x-rays (11 unilateral hip/7 bilat) and clinical notes (de-identified) for all reported patients.Dr.Sharat kusuma received and analyzed all data in collaboration with the westerstede surgeons.The findings were as follows: average cup abduction on ap xray: 51° (range 45 65), 16/25 (64%) had evidence of edge loading, 16/25 (64%) were thin inlays/large femoral heads, 96% of cups were well fixed.In conclusion, it was determined that most of these are best treated with liner exchange; however, 2-3 patients may potentially require revision of entire construct (inlay + shell) due to loosening of the acetabular shell.The surgeons at westerstede hospital have determine that optimal treatment course for these patients is exchange of gxl to exactech¿s highly crosslinked xle liner.As the xle liner is not approved for use in germany, they are actively seeking special access approval/humanitarian use exemption from the germany authority, bfarm.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections g3, g6, h2, h3 and h6 have been updated accordingly.(h3) the prosthesis wear reported may have been due to the position of the acetabular cup, the use of a lateralized liner, off-label use from combining exactech acetabular components with another manufacturer¿s femoral components, and/or patient related conditions which led to wear of the acetabular liners.However, this cannot be confirmed because the components were not available for evaluation.The most probable root cause associated with the reported event of "prosthesis wear" is associated with material damage to a surface, usually involving progressive loss or displacement of material, due to relative motion between that surface and a contacting substance or substances.
 
Event or Problem Description
It was reported that this patient's ct and x-ray images from 2019 already show an asymmetrical position of both prosthesis heads.The images were taken due to a disc/lumbar spine problem.The patient came in for a check-up in 2021 with mild discomfort in both hip joints.The x-ray showed the already known decentration of the prosthesis heads and unusually large osteolysis in the acetabulum on the right as a sign of inlay wear.The revision of the right side with the inlay being changed to a vite-hardened, specially approved inlay (novation xle, +5mm lateralized liner, group 2, 36mm i.D.As part of the replacement operation, in addition to the inlay exchange, the firm socket integrity was determined, the cysts in the socket were cured and filled using cerament bone filler, and the prosthesis head was replaced.
 
Additional Manufacturer Narrative
*the following sections have corrected information: b4: describe event or problem.H6: health effect - clinical code, health effect - impact code.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The product associated with the reported event is within the scope of recall z-1729-2022; however, there is insufficient information to evaluate whether the subject issue of the recall was a cause or contributor to the reported event.Based on the available information, the patient involved in incident meets the following risk criteria for early prosthesis wear/osteolysis: implanted with a lateralized liner.The most likely cause for the revision reported due to early prosthesis wear/osteolysis is a combination of the risk factors such as use error, implant positioning, implant size selection, and patient factors (fitness for surgery, biomechanics, activity level and local tissue oxidation potential).Additionally, a contributing factor may have been the off label use detailed above.However, this cannot be confirmed because the devices were not available for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional and/or corrected information.The following sections were updated: d8 d10 concomitant: (b)(6) 180-01-54 - crown cup, cluster-hole gr.54 h6.The following sections were corrected: b2 b3 d6a h6 based on the available information, the patient involved in incident meets the following risk criteria for early prosthesis wear/osteolysis: implanted with a lateralized liner.The most likely cause for the revision reported due to early prosthesis wear/osteolysis is a combination of the risk factors such as use error, implant positioning, implant size selection, and patient factors (fitness for surgery, biomechanics, activity level and local tissue oxidation potential).Additionally, a contributing factor may have been the off-label use detailed above.However, this cannot be confirmed because the devices were not available for evaluation.If any further information is obtained that would change or alter any information provided, a supplemental report will be filed accordingly.

Brand Name
NV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer (Section G)
EXACTECH, INC.
2320 nw 66 court
gainesville FL 32653
Manufacturer Contact
kate jacobson
2320 nw 66 court
gainesville, FL 32653
3523771140
MDR Report Key11916222
Report Number1038671-2021-00263
Device Sequence Number14337825
Product Code JDI
UDI-Device Identifier10885862024282
UDI-Public10885862024282
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K070479
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 12/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2019
Device Model NumberNV GXL LNR, +5LAT, 32MM G2-52/54MM CUPS
Device Catalogue Number136-32-52
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/14/2021
Supplement Date Received by Manufacturer11/18/2021
03/09/2022
05/29/2024
11/20/2024
11/20/2024
Initial Report FDA Received Date06/01/2021
Supplement Report FDA Received Date12/08/2021
04/08/2022
08/30/2024
12/18/2024
12/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/25/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11
Outcome Attributed to Adverse Event Disability; Required Intervention; Hospitalization;
Patient Age68 YR
Patient SexMale